Semaglutide is a medication used to treat obesity and type 2 diabetes. It works by mimicking the effects of a hormone called glucagon-like peptide-1 (GLP-1), which helps to lower blood sugar levels. Semaglutide slows down the speed of your stomach, making you feel full longer. This, combined with decreased insulin resistance, leads to weight loss for patients. However, there may come a time when you can no longer lose weight with semaglutide. Advancing weight loss when a patient plateaus on semaglutide requires an experienced weight loss provider. Once you have reached your weight loss goal, patients may titrate off or start maintenance dosing. Titrating off semaglutide can be a gradual and safe process if done under the supervision of a healthcare professional.
For weight loss, Semaglutide is typically started at a low dose of 0.25 mg once a week for four weeks, then increased to 0.5 mg once a week. After 4 weeks at the 0.5 mg dose, the dose can be increased up to 2.4 mg once a week if needed. Each patient responds differently to semaglutide, some patients will experience brisk weight loss, while others will require a larger dose to start losing weight.
Most patients will experience a plateau in weight loss using semaglutide. Usually, this means we need to increase the dose. In some patients, despite an increased dose, weight loss stops. In this case, patients require a careful evaluation of their dose, diet, and exercise. Often patients will switch from semaglutide to tirzepatide for improved weight loss. Tirzepatide works on two separate receptors, helping patients control cravings more efficiently. Patients who switch may break through a plateau to continue on their weight loss journey.
Poor diet control while taking either semaglutide or tirzepatide will lead to a stall in weight loss. Health coaching can provide a mechanism for breaking through this plateau if a dose adjustment is not an option.
Finally, exercise is critical for any weight loss plan. Women are often directed to cardio-only exercises, a misstep in any weight loss plan. Lifting weights builds lean muscle mass, burning more calories. Weight-based exercises serve to decrease osteoporosis development, especially in women.
Titrating or slowly decreasing the dose of semaglutide requires supervision by your provider. When patients approach their weight loss goal, diet and exercise habits should drastically differ from the start of semagolutide. Patients who fail to change their diet, exercise, and or do not remain on the medication for at least six months are likely to have weight gain after stopping.
The dose reduction of semaglutide should be over a minimum of 6 weeks. A typical plan is to reduce the dose by 25% every 2 weeks for 6 weeks while monitoring the patient.
In conclusion, tapering off semaglutide is a gradual and safe process that should be done under the supervision of a healthcare professional. Talk to your healthcare provider, monitor your blood sugar levels, and be aware of potential side effects. With the right approach, you can titrate off semaglutide and transition to an alternative treatment plan that meets your needs.